Alert archive / Nebraska / Red Flag Warnings in 2023
Red Flag Warning 10, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Apr 29, 2023, 2:18 PM CDT for Frontier County, Lincoln County, Nebraska. It took effect at Apr 30, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2023, 2:18 PM CDT (19:18 UTC)
- In effect from
- Apr 30, 2023, 1:00 PM CDT
- Expired
- Apr 30, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS North Platte, NE
Counties Frontier County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWUS83 KLBF 291918 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 218 PM CDT Sat Apr 29 2023 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING FOR FIRE ZONE 219...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON INTO EARLY EVENING FOR FIRE ZONE 219... NEZ219-300330- /O.NEW.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/ /O.CON.KLBF.FW.W.0009.000000T0000Z-230430T0100Z/ Loess Plains- 218 PM CDT Sat Apr 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS... The National Weather Service in North Platte has issued a Red Flag Warning for low relative humidity values and strong winds, which is in effect from 1 PM to 8 PM CDT Sunday. * AFFECTED AREA...Fire Weather Zone 219 Loess Plains. * TIMING...Noon until 8 PM CDT Saturday and from 1 PM CDT through 8 PM CDT Sunday. * WINDS...North 20 to 30 mph with gusts up to 45 mph Saturday and north at 15 to 25 mph with gusts to 30 mph Sunday. * RELATIVE HUMIDITY...As low as 14 percent Saturday and as low as 14 percent Sunday. * TEMPERATURES...In the lower 70s Saturday and mid 60s on Sunday. * IMPACTS...Any fires that develop will likely spread rapidly and be very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS...* A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
291 WWUS83 KLBF 300055 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 755 PM CDT Sat Apr 29 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON INTO EARLY EVENING FOR FIRE ZONE 219... NEZ219-301100- /O.EXP.KLBF.FW.W.0009.000000T0000Z-230430T0100Z/ /O.CON.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/ Loess Plains- 755 PM CDT Sat Apr 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS... * AFFECTED AREA...Fire Weather Zone 219 Loess Plains. * TIMING...1 PM CDT through 8 PM CDT Sunday. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the middle 60s. * IMPACTS...Any fires that develop will likely spread rapidly and be very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
737 WWUS83 KLBF 300741 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 241 AM CDT Sun Apr 30 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON INTO EARLY EVENING FOR FIRE ZONE 219... NEZ219-302100- /O.CON.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/ Loess Plains- 241 AM CDT Sun Apr 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS FOR FIRE WEATHER ZONE 219... * AFFECTED AREA...Fire Weather Zone 219 Loess Plains. * TIMING...1 PM CDT through 8 PM CDT Sunday. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the middle 60s. * IMPACTS...Any fires that develop will likely spread rapidly and be very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
908 WWUS83 KLBF 010051 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 751 PM CDT Sun Apr 30 2023 ...CRITICAL FIRE WEATHER CONDTIONS HAVE ENDED FOR TONIGHT... NEZ219-010200- /O.EXP.KLBF.FW.W.0010.000000T0000Z-230501T0100Z/ Loess Plains- 751 PM CDT Sun Apr 30 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONE 219... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:34 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 29, 12:34 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1234 PM CDT Sat Apr 29 2023 .SYNOPSIS... Issued at 356 AM CDT Sat Apr 29 2023 Key Messages: - Red Flag Warning for portions of southwest NE with near critical fire weather conditions elsewhere - Near critical fire weather conditions Sunday as well as windy conditions and dry weather continue - Next chance for precipitation comes Thursday and Friday with low confidence for beneficial rain - Good confidence in above average temperatures Wednesday and Thursday && .SHORT TERM...(Today through Sunday) Issued at 356 AM CDT Sat Apr 29 2023 The building upper ridge across the western states into BC combined with the developing upper low across the Great Lakes area will continue the fast northerly flow aloft across the area through the weekend. The next in a series of subtle yet still potent upper PV anomalies will drop down into the upper Midwest attendant to the increasing PV gradient on the DT. The associated cold front will then drop through the northern and central Plains through this afternoon. Good mechanical mixing combined with good insolation will result in strong pressure rises behind the front and very windy conditions across western and north central NE today. In addition a very dry airmass is in place and will lead to critical and near critical fire weather conditions through the weekend, see the Fire Weather discussion below for further details. Although there will be a good push of cold air advection behind the front, this will be offset some by good sunshine most areas resulting in afternoon highs very close to average for this time of year in the lower 60s north to lower 70s south. Some cloud cover across the north as well as an earlier passage of the front will hold temps down there.47 Winds will remain somewhat strong overnight which will keep lows from dropping as far as they might under calm conditions, but still dropping into the lower 30s most areas. Dry conditions and at least breezy conditions remain in place through the weekend and the continued cold air advection in the northerly low level flow will keep temps below average for this time of year on Sunday, topping out only in the mid 50s in the north to mid 60s south with again, critical or near critical fire weather conditions across the area. .LONG TERM...(Sunday night through Friday) Issued at 356 AM CDT Sat Apr 29 2023 Despite the high wave number across the northern hemisphere, the anomalous, high amplitude upper ridge centered across the central Rockies and as far north as the Canadian Northwest Territories will bring a momentary stagnation to the upper pattern across the CONUS. This, combined with a building ridge across the northwest Atlantic will allow the anomalous upper low over the Great Lakes to slide eastward only slightly through Tuesday. This will keep the fast northerly upper flow in place across western and north central Nebraska through Tuesday as well as leading to at least breezy conditions through the first part of the week. With a continued dry airmass in place and no hope of a return flow to bring in additional low level moisture in that time, would expect at least near critical fire weather conditions to be a continued threat across the area. The upper low over the Great Lakes will finally drift toward the Northeastern states by Wednesday as the northern extent of the strong upper ridge breaks down across northern Canada. This will shift the axis of the ridge eastward and bring the area under weaker flow aloft and subsidence associated with the upper high. This will allow a return to above average temps by Wednesday with good insolation in place. This scenario has good agreement in the various ensemble systems and leads to high confidence in high temps into the 80s Wed. In fact, the going forecast is below the 25th percentile in the broader NBM ensemble, likely due to the high influence of bias correction dating back to the extended colder than average period earlier this spring. Add in the decent confidence in anomalous temps in the EC ensemble and this suggests that compressional warming ahead of the next front to drop south Wednesday afternoon, and to the west of the implied dryline position (essentially southwest NE) have the potential to see high temps climb close to 90 degrees. The aforementioned front and additional low level moisture brought on by the return flow setting up late Tuesday into Wednesday east of the dryline will bring about the next chance for precipitation to the area by late in the forecast period. This remains low confidence for now as this will be highly dependent on the positioning of the front and associated upper level support with the best moisture. But for now the best chances for precipitation look to be across the western portion of the area. The upper support will come from a cutoff upper low over the southwestern states meandering slowly eastward and under the strong ridge through the week. There is fairly large spread among ensemble members which leads to lower confidence at this point. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Apr 29 2023 Winds will be the main aviation concern over the next 24 hours across western and north central Nebraska. Northerly winds, sustained at 30 KTS with gusts up to 45 KTS are expected this afternoon across the area. Winds will gradually diminish this evening with wind speeds of 10 to 20 KTS expected overnight. Skies will be mainly clear with a few mid to high clouds expected over northern Nebraska. Ceilings will range from 12000 to 25000 FT AGL with some 7000 FT AGL clouds possible at the KVTN terminal this afternoon. && .FIRE WEATHER... Issued at 356 AM CDT Sat Apr 29 2023 Deep diurnal mixing associated with a fairly potent upper level PV anomaly and decent insolation will allow a transfer of the resultant strong upper northwest flow which will create sustained winds of 20 to 30 mph with gusts over 40 possible this afternoon across much of the area. In addition, relative humidity values dropping to 15-20 percent will create critical fire weather conditions across the Loess Plains or fire zone 209 this afternoon. However, near critical conditions will result across the remainder of the area as well. Therefore conditions across the remainder of the area will be monitored carefully in case further expansion of the Red Flag Warning is necessary. There are a couple negatives for expanding the warning into zone 209 or portions of central and north central NE: 1) the expectation of some cloud cover this morning and potential for evolution to cumulus development this afternoon in this area which would shade fuels to some degree and 2) recent rainfall was somewhat beneficial across portions of north central NE where 3 to 5 tenths of rain occurred. The continuation of critical or near critical fire weather conditions will continue into Sunday as well. While winds won't be quite as strong, plenty of sunshine and the very dry month of April has allowed severe drought conditions to expand over the last week. With this as the backdrop to an overall lack of low level moisture, it is concerning to see overnight recovery RH to only increase to 50 to 60 percent across most of the area. With little recovery and strong insolation expected Sunday more fire weather headlines may be needed. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for NEZ219. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Buttler FIRE WEATHER...Stoppkotte
Hazardous weather outlook, Apr 29, 11:09 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1109 AM CDT Sat Apr 29 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-301615- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1109 AM CDT Sat Apr 29 2023 /1009 AM MDT Sat Apr 29 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Strong northwest winds, gusting between 40 to 50 mph, combined with low afternoon relative humidity, will lead to critical to near- critical fire weather conditions this afternoon into the early evening hours. The greatest threat for critical fire weather conditions is generally south of Interstate 80. In these areas, minimum relative humidity this afternoon will reach 15 to 20 percent. Fire weather conditions will improve this evening as winds relax and relative humidity recovers to 60 to 70 percent. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Near critical fire conditions are possible for portions of southwest and north central Nebraska on Sunday due to strong north west winds and low relative humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:53 AM CDT | Red Flag Warning | LBF | Frontier, Lincoln | 17 hr |
Nearby
Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.